The Postage Stamp Problem and Essential Subsets in Integer Bases

  • Peter HegartyEmail author


Plagne recently determined the asymptotic behavior of the function E(h), which counts the maximum possible number of essential elements in an additive basis for \(\mathbb{N}\) of order h. Here, we extend his investigations by studying asymptotic behavior of the function E(h, k), which counts the maximum possible number of essential subsets of size k, in a basis of order h. For a fixed k and with h going to infinity, we show that \(E(h,k) = {\Theta }_{k}\left ({[{h}^{k}/\log h]}^{1/(k+1)}\right )\). The determination of a more precise asymptotic formula is shown to depend on the solution of the well-known ‘ postage stamp problem’ in finite cyclic groups. On the other hand, with h fixed and k going to infinity, we show that \(E(h,k) \sim (h - 1){ \log k \over \log \log k}\).


Additive basis Essential subset 



I thank Alain Plagne for very helpful discussions and Melvyn Nathanson for some literature tips on the PSP. This work was completed while I was visiting City University of New York, and I thank them for their hospitality. My research is partly supported by a grant from the Swedish Research Council (Vetenskapsrådet).


  1. AB.
    R. Alter and J. A. Barrett, A postage stamp problem, Amer. Math. Monthly 87 (1980), 206–210.MathSciNetzbMATHCrossRefGoogle Scholar
  2. AF.
    N. Alon and G. A. Freiman, On sums of subsets of a set of integers, Combinatorica 8 (1988), 297–306.MathSciNetzbMATHCrossRefGoogle Scholar
  3. DF.
    B. Deschamps and B. Farhi, Essentialité dans les bases additives (French), J. Number Theory 123 (2007), 170–192.MathSciNetzbMATHCrossRefGoogle Scholar
  4. EG.
    P. Erdős and R. L. Graham, On bases with an exact order, Acta Arith. 37 (1980), 201–207.MathSciNetGoogle Scholar
  5. G.
    G. Grekos, Sur l’ordre d’une base additive (French), Séminaire de théorie des nombres de Bordeaux, Année 1987/88, exposé 31.Google Scholar
  6. H-B.
    D. R. Heath-Brown, The number of primes in a short interval, J. Reine Angew. Math. 389 (1988), 22–63.MathSciNetzbMATHGoogle Scholar
  7. He.
    P. V. Hegarty, Essentialities in additive bases. Preprint available at
  8. Ho.
    G. Hofmeister, Asymptotische Abschatzungen für dreielementige Extremalbasen in natürlichen Zahlen (German), J. Reine Angew. Math. 232 (1968), 77–101.MathSciNetzbMATHGoogle Scholar
  9. HJ1.
    D. F. Hsu and X. D. Jia, Extremal problems in the construction of distributed loop networks, SIAM J. Disc. Math. 7 (1994), 57–71.MathSciNetzbMATHCrossRefGoogle Scholar
  10. HJ2.
    D. F. Hsu and X. D. Jia, Additive bases and extremal problems in groups, graphs and networks, Util. Math. 66 (2004), 61–91.MathSciNetzbMATHGoogle Scholar
  11. J.
    C. Jia, Almost all short intervals containing primes, Acta Arith. 76 (1996), No. 1, 21–84.Google Scholar
  12. K.
    C. Kirfel, On extremal bases for the h-range problem, II. Report 55, Department of Mathematics, University of Bergen, Norway (1990). A copy of the paper canbe obtained from the author upon request.Google Scholar
  13. M.
    A. Mrose, Untere Schranken für die Reichweiten von Extremalbasen fester Ordnung (German), Abh. Math. Sem. Univ. Hamburg 48 (1979), 118–124.MathSciNetzbMATHCrossRefGoogle Scholar
  14. P.
    A. Plagne, Sur le nombre d’éléments exceptionnels d’une base additive (French), J. Reine Angew. Math. 618 (2008), xx–yy.Google Scholar
  15. R.
    H. Rohrbach, Ein Beitrag zur additiven Zahlentheorie (German), Math. Z. 42 (1937), 1–30.MathSciNetCrossRefGoogle Scholar
  16. Rob.
    G. Robin, Estimation de la fonction de Tchebychev, Acta Arith. 42 (1983), 367–389.MathSciNetzbMATHGoogle Scholar
  17. S.
    A. Stöhr, Gelöste und ungelöste Fragen über Basen der natürlichen Zahlenreihe I (German), J. Reine Angew. Math. 194 (1955), 40–65.MathSciNetzbMATHGoogle Scholar
  18. Su.
    W. Su, A combinatorial problem in the construction of distributed loop networks. Master’s Thesis, Southwest Texas State University (1993).Google Scholar
  19. WC.
    C. K. Wong and D. Coppersmith, A combinatorial problem related to multimode memory organisation, J. Assoc. Comp. Mach. 21 (1974), No. 3, 392–402.Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Mathematical SciencesChalmers University of Technology and Göteborg UniversityGöteborgSweden

Personalised recommendations